Growing fungal meningitis outbreak linked to contaminated meds

Growing fungal meningitis outbreak linked to contaminated meds
Growing fungal meningitis outbreak linked to contaminated meds

The CDC has announced that a non-contagious, fungal form of meningitis linked to contaminated methylprednisolone acetate from a New England compounding pharmacy has sickened 35 people and killed five in five states.

Cases have been reported in Tennessee, Virginia, Florida, Maryland and North Carolina, but health officials believe that thousands more in 23 states are at risk.

All of those infected had received methylprednisolone acetate injections to the spine. Methylprednisolone acetate is an injectable steroid product used to treat pain and inflammation when oral therapy is not feasible.

FDA officials identified the manufacturer as New England Compounding Center (NECC), in Framingham, Mass. The company has conducted a voluntary recall of three lots of methylprednisolone acetate 80mg/mL injection:

  • #05212012@68
  • #06292012@26
  • #08102012@51

The recall encompasses more than 17,676 single-dose vials of the steroid. NECC has ceased operations and is currently working with the FDA to identify the source of the outbreak.

Three pain treatment centers in Tennessee received the steroids that were part of the three recalled lots: Specialty Surgery Center in Crossville, Tennessee; the PCA Pain Care Center in Oak Ridge, Tennessee; and the St. Thomas Outpatient Neurosurgery Center in Nashville.

In addition, biopsies from two patients were consistent with the aspergillus fungus found in another patient.

Meningitis is a swelling typically caused by an infection of the fluid surrounding the brain and spinal cord that can be caused by bacteria, viruses, parasites or fungus, although meningitis also be caused by injury, cancer or medications. Fungal meningitis is not contagious. Symptoms include worsening to severe headache, nausea, dizziness and fever.

Last updated Friday, Oct. 5, 2012, 10:00 am.

Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters